Alert archive / Texas / Heat Advisories in 2016

Heat Advisory 2, NWS Midland/Odessa, TX

June 18, 2016Eddy County, New Mexico; Loving County, Pecos County, Ward County, Texas

NWS Midland/Odessa, TX issued this heat advisory at Jun 18, 2016, 2:18 AM MDT for Eddy County, New Mexico; Loving County, Pecos County, Ward County, Texas. It took effect at Jun 18, 2016, 12:00 PM MDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Jun 18, 2016, 2:18 AM MDT (08:18 UTC)
In effect from
Jun 18, 2016, 12:00 PM MDT
Expired
Jun 18, 2016, 8:00 PM MDT
In force
8 hr
Issued by
NWS Midland/Odessa, TX

Counties Eddy County, NM, Loving County, TX, Pecos County, TX, Ward County, TX

The radar

The Midland/Odessa radar (KMAF), 121 km from the middle of the area, began a volume at 08:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 8.3 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2016-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 446 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2016-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
446 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
3320 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

280 
WWUS74 KMAF 180818
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
318 AM CDT SAT JUN 18 2016

...HEAT ADVISORY IN EFFECT THIS AFTERNOON ALONG AND WEST OF THE
PECOS RIVER...

.AN UPPER RIDGE CONTINUES TO BUILD OVER THE AREA WITH VERY HOT
CONDITIONS DEVELOPING AGAIN LATER THIS AFTERNOON. HIGH
TEMPERATURES TODAY WILL REACH NEAR 100 IN THE MOUNTAINS AND NEAR
110 ALONG THE RIO GRANDE AND PECOS RIVERS. TEMPERATURES WILL COOL
BELOW ADVISORY LEVELS TO BEGIN THE NEW WEEK.

NMZ027-028-TXZ057>059-067-074-075-079>081-258-190200-
/O.NEW.KMAF.HT.Y.0002.160618T1800Z-160619T0200Z/
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WARD-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...ARTESIA...CARLSBAD...
CARLSBAD CAVERNS NP...VAN HORN...PECOS...MENTONE...MONAHANS...
ALPINE...FORT DAVIS...FORT STOCKTON...PRESIDIO...MARFA...
BIG BEND NP...MARATHON...GUADALUPE MOUNTAINS NP...PINE SPRINGS
318 AM CDT SAT JUN 18 2016 /218 AM MDT SAT JUN 18 2016/

...HEAT ADVISORY IN EFFECT FROM 1 PM CDT /NOON MDT/ THIS
AFTERNOON TO 9 PM CDT /8 PM MDT/ THIS EVENING...

* TEMPERATURE...AFTERNOON HIGHS NEAR 100 DEGREES IN THE MOUNTAINS AND
  NEAR 110 DEGREES ALONG THE RIO GRANDE AND PECOS RIVERS.

* IMPACTS...PERSONS THAT MUST BE OUTSIDE SHOULD LESSEN THEIR
  ACTIVITY...DRINK PLENTY OF WATER...TAKE FREQUENT BREAKS AND WEAR
  LIGHT COLORED CLOTHING. STRENUOUS ACTIVITIES SHOULD BE
  REDUCED...ELIMINATED...OR RESCHEDULED TO THE COOLEST TIME OF THE
  DAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HEAT ADVISORY MEANS THAT A PERIOD OF HOT TEMPERATURES IS
EXPECTED. THE COMBINATION OF HOT TEMPERATURES AND HIGH HUMIDITY
WILL COMBINE TO CREATE A SITUATION IN WHICH HEAT ILLNESSES ARE
POSSIBLE. DRINK PLENTY OF FLUIDS...STAY IN AN AIR-CONDITIONED
ROOM...STAY OUT OF THE SUN...AND CHECK UP ON RELATIVES AND
NEIGHBORS.

   TAKE EXTRA PRECAUTIONS...IF YOU WORK OR SPEND TIME OUTSIDE.
WHEN POSSIBLE...RESCHEDULE STRENUOUS ACTIVITIES TO EARLY MORNING
OR EVENING. KNOW THE SIGNS AND SYMPTOMS OF HEAT EXHAUSTION AND
HEAT STROKE. WEAR LIGHT WEIGHT AND LOOSE FITTING CLOTHING WHEN
POSSIBLE AND DRINK PLENTY OF WATER.

&&

$$

R.HLUCHAN

What forecasters said that day

The local office's own words before this heat advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this heat advisory went out at Jun 18, 2:18 AM MDT, 0 minutes earlier.

Area forecast discussion, Jun 18, 2:18 AM MDT, 0 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
318 AM CDT SAT JUN 18 2016

.DISCUSSION...

Another very hot day is in store for us this afternoon before
cooler temperatures arrive early next week. An upper ridge
continues to strengthen over NM while also shifting slowly north.
Afternoon highs yesterday reached near 110 along the Rio Grande
and Pecos Rivers, and 100 to 105 elsewhere. Little change is
expected today as mid level heights slowly rise while 850 mb
temperatures cool slightly. These factors will offset each other
and temperatures this afternoon will likely be very similar to
yesterday. The Heat Advisory worked out well yesterday along and
west of the Pecos River and will go ahead with another one today
given similar conditions. Temperatures were a little cooler
across the Permian Basin, likely due to the green-up that has
occurred from the heavy rain over the past week. An isolated storm
occurred over the Big Bend Friday, but increasing heights today
should keep any convection at bay. Models are hinting at a
disturbance moving south close to the eastern areas tonight. Will
keep PoPs low and mostly confined the the Western Low Rolling
Plains for now, but this week need to be watched.

The upper ridge is forecast to flatten out across the Plains
beginning Sunday allowing for an inverted trough to move west across
TX. Unfortunately, this won't bring widespread precipitation, but
increased moisture will lead to cooler afternoon temperatures to
start off the new week. Highs Sunday will cool about 5 to 7 degrees
from what we will see today. By Monday and Tuesday, afternoon
temperatures may have trouble reaching 90 degrees in the mountains
and parts of the Permian Basin. We could see a little better chance
for rain these two days as the inverted trough passes by, but by
midweek the core of the upper high reasserts itself over TX. This
will bring back dry conditions and the very hot temperatures.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     96  70  93  69 /   0  10   0   0
Carlsbad                      108  69  98  69 /   0   0   0   0
Dryden                        103  75  97  74 /   0   0  20  10
Fort Stockton                 105  71  95  70 /   0   0  20   0
Guadalupe Pass                100  72  91  69 /   0   0   0  10
Hobbs                         102  66  95  66 /   0   0   0   0
Marfa                          99  61  88  61 /   0   0  20   0
Midland Intl Airport          103  74  96  71 /   0  10   0   0
Odessa                        103  74  95  72 /   0  10   0   0
Wink                          105  72  98  71 /   0   0   0   0

&&

.MAF Watches/Warnings/Advisories...
NM...Heat Advisory from noon today to 8 PM MDT this evening for Eddy
     County Plains-Guadalupe Mountains of Eddy County.

TX...Heat Advisory from 1 PM CDT /noon MDT/ this afternoon to 9 PM
     CDT /8 PM MDT/ this evening for Big Bend Area-Davis/Apache
     Mountains Area-Guadalupe Mountains-Loving-Marfa Plateau-
     Pecos-Presidio Valley-Reeves County and Upper Trans Pecos-
     Van Horn and Highway 54 Corridor-Ward.

&&

67/29
Hazardous weather outlook, Jun 18, 2:12 AM MDT, 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
312 AM CDT SAT JUN 18 2016

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-190815-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
312 AM CDT SAT JUN 18 2016 /212 AM MDT SAT JUN 18 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WESTERN TEXAS.

.DAY ONE...TODAY AND TONIGHT

A HEAT ADVISORY IS IN EFFECT FOR PORTIONS OF THE SOUTHEAST NEW
MEXICO PLAINS, GUADALUPE MOUNTAINS, UPPER TRANS PECOS AND ALONG THE
RIO GRANDE RIVER.  IT WILL BE HOT AREAWIDE, SO IF PLANNING ON BEING
OUTDOORS, TAKE FREQUENT BREAKS AND DRINK PLENTY OF WATER.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS TONIGHT OVER THE WESTERN
LOW ROLLING PLAINS AND INTO THE PERMIAN BASIN.  STRONG WINDS COULD
OCCUR WITH THESE STORMS, ALONG WITH FREQUENT LIGHTING STRIKES AND
BRIEF HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Jun 18, 2:13 AM MDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
313 AM CDT SAT JUN 18 2016

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-190200-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...ARTESIA...CARLSBAD...
CARLSBAD CAVERNS NP...TATUM...HOBBS...LOVINGTON...EUNICE...JAL...
SEMINOLE...LAMESA...GAIL...SNYDER...ANDREWS...STANTON...
BIG SPRING...COLORADO CITY...VAN HORN...PECOS...MENTONE...
KERMIT...ODESSA...MIDLAND...GARDEN CITY...MONAHANS...CRANE...
MCCAMEY...RANKIN...BIG LAKE...ALPINE...FORT DAVIS...
FORT STOCKTON...PRESIDIO...MARFA...BIG BEND NP...MARATHON...
DRYDEN...SANDERSON...GUADALUPE MOUNTAINS NP...PINE SPRINGS
313 AM CDT SAT JUN 18 2016 /213 AM MDT SAT JUN 18 2016/

...VERY HOT TEMPERATURES WILL CONTINUE TODAY...

AN UPPER RIDGE WILL FURTHER STRENGTHEN OVER THE SW US TODAY BRINGING
VERY HOT TEMPERATURES AND DRY CONDITIONS TO OUR AREA. HIGHS WILL
RANGE FROM NEAR 100 IN THE HIGHER TERRAIN...100 TO 105 DEGREES
ACROSS THE PERMIAN BASIN...SOUTHEAST NEW MEXICO AND THE LOWER
TRANS PECOS...AND 105 TO 112 DEGREES ALONG THE RIO GRANDE AND
UPPER TRANS PECOS. TEMPERATURES WILL COOL SLIGHTLY BY THE
BEGINNING OF NEXT WEEK AS MOISTURE INCREASES FROM THE EAST. LONG
RANGE FORECAST MODELS ARE INDICATING WIDESPREAD 100'S RETURNING BY
THE END OF NEXT WEEK.

HERE ARE SOME TIPS FOR PREVENTING HEAT-RELATED ILLNESS...

* LIMIT YOUR OUTDOOR ACTIVITY TO MORNING AND EVENING HOURS
* TRY TO REST OFTEN IN SHADY AREAS
* DRINK PLENTY OF LIQUIDS AND AVOID ALCOHOL AND CAFFEINATED BEVERAGES
* WEAR LIGHTWEIGHT...LIGHT-COLORED...LOOSE-FITTING CLOTHING
* PROTECT YOURSELF FROM THE SUN BY WEARING A HAT AND SUNGLASSES
  AND BY PUTTING ON SUNSCREEN OF SPF 15 OR HIGHER
* NEVER LEAVE ANYONE (INCLUDING PETS) IN A CLOSED, PARKED VEHICLE
* CHECK REGULARLY ON THE YOUNG AND ELDERLY.

R.HLUCHAN

Nearby

Heat Advisories in Texas, 2016Heat Advisories in New Mexico, 2016Every heat advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.